Search

07 Oct 2022

Laughing gas could lead to spinal injury, warn doctors

Laughing gas could lead to spinal injury, warn doctors

Doctors have sounded the alarm over the dangers of laughing gas, warning users it could lead to spinal injuries.

Experts said that nitrous oxide, which is known as laughing gas, or balloons, has become increasingly popular but many users are unaware that it can potentially lead to spinal injury and nerve damage.

Alastair Noyce, professor in neurology and neuroepidemiology at the Wolfson Institute of Population Health at Queen Mary University of London, and consultant neurologist at Barts NHS Trust, said he had seen a steep rise in spinal injuries among young people due to use of the drug.

He is working with other neurologists to develop national guidance to treat people whose nerves have been damaged through use of the drug.

“We are seeing more patients than even a year or so ago, and often the cases are more severe,” he said.

“We used to see people with tingling and numbness in their legs or difficulty walking but this year we’ve had several people who literally can’t walk at all when they come to hospital.”

The 2019/20 Crime Survey for England and Wales found that almost 9% of 16 to 24-year-olds said they had taken nitrous oxide in the previous year, up from 6.1% in 2012/13.

As a result of the rise in cases, medical students at Queen Mary University have launched a campaign – N20: Know The Risks – to try to highlight the dangers of the drug.

Fourth year medical student Devan Mair, who is leading the campaign, said: “We want to empower people with the knowledge of the risks of nitrous oxide to inform them if faced with the decision to take balloons.”

A 33-year-old man from Essex described how he felt “really ill and sick” after becoming addicted to the drug.

The man, known only as Liam, said: “I was addicted to them. They were sold at £5 a balloon, but no one knew the risks, they were very understated as a drug.

“I was running around playing football, but my legs were just weak, but I didn’t realise it was balloons.

“I had pins and needles in my hands, and tingling. I used to feel really ill and sick. I had days where I couldn’t eat, it felt like you were bloated with gas.

“Since I’ve stopped using, I’ve noticed a big increase in my energy and mood.”

To continue reading this article,
please subscribe and support local journalism!


Subscribing will allow you access to all of our premium content and archived articles.

Subscribe

To continue reading this article for FREE,
please kindly register and/or log in.


Registration is absolutely 100% FREE and will help us personalise your experience on our sites. You can also sign up to our carefully curated newsletter(s) to keep up to date with your latest local news!

Register / Login

Buy the e-paper of the Donegal Democrat, Donegal People's Press, Donegal Post and Inish Times here for instant access to Donegal's premier news titles.

Keep up with the latest news from Donegal with our daily newsletter featuring the most important stories of the day delivered to your inbox every evening at 5pm.